Alert archive / Minnesota / Dense Fog Advisories in 2021
Dense Fog Advisory 9, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Apr 8, 2021, 9:05 PM CDT for 8 counties in Minnesota. It took effect at Apr 8, 2021, 11:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2021, 9:05 PM CDT (02:05 UTC)
- In effect from
- Apr 8, 2021, 11:00 PM CDT
- Expired
- Apr 9, 2021, 9:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Twin Cities, MN
Counties Douglas County, MN, Kandiyohi County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 154 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220 WWUS73 KMPX 090205 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 905 PM CDT Thu Apr 8 2021 MNZ041>043-047>049-055-057-091015- /O.NEW.KMPX.FG.Y.0009.210409T0400Z-210409T1400Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Swift-Kandiyohi- Including the cities of Alexandria, Long Prairie, Little Falls, Morris, Glenwood, St Cloud, Benson, and Willmar 905 PM CDT Thu Apr 8 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT FRIDAY... * WHAT...Visibility one quarter mile in dense fog. * WHERE...Douglas, Todd, Morrison, Stevens, Pope, Stearns, Swift and Kandiyohi Counties. * WHEN...Until 9 AM CDT Friday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Borghoff
1 follow-up statement
632 WWUS73 KMPX 090856 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 356 AM CDT Fri Apr 9 2021 MNZ041>043-047>049-055-057-091400- /O.CON.KMPX.FG.Y.0009.000000T0000Z-210409T1400Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Swift-Kandiyohi- Including the cities of Alexandria, Long Prairie, Little Falls, Morris, Glenwood, St Cloud, Benson, and Willmar 356 AM CDT Fri Apr 9 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Visibility one quarter mile in dense fog. * WHERE...Douglas, Todd, Morrison, Stevens, Pope, Stearns, Swift and Kandiyohi Counties. * WHEN...Until 9 AM CDT Friday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Hewett
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Apr 8, 6:55 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 8, 6:55 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 655 PM CDT Thu Apr 8 2021 .SHORT TERM...(This evening through Friday night) Issued at 318 PM CDT Thu Apr 8 2021 The storm system that has been impacting us since Tuesday will continue to influence us during the short term period, though by the end of this period at 12z Saturday, this surface low will be up by Thunder Bay, with its influence locally finally starting to wane. We'll continue to have rounds of rain/drizzle work across the area through Friday as the surface low slowly meanders to the north, with a slow drying trend finally expected Friday night as the low slowly pulls out of the area. Surface low today has made it up to the Albert Lea area. The one difference of today verse Wednesday is the mild airmass that brought highs back into the 70s across eastern MN and western WI is bottled up to the south of a warm front that's down across southwest WI into northeast IL. This warm front will head north through the day, but will remain east of us, so no more 70s for what looks to be much of the next 2 weeks. Instead we'll stay in the 60s over eastern MN/western WI, with highs in the 40s/50s areawide on Friday as we finally get on to the cool side of this system and have a day that looks to be dominated by clouds and yet more rain. For precip, activity we've seen today is being forced by the dry slot that has been moving north out of Iowa. This dry slot will continue to push north the rest of the day, which will push the steadier rainfall up into northern MN and WI and nudge the deformation precip on the western side of the system over to the Dakotas. This will result in not much more than drizzle across our entire area late this afternoon and evening. Tonight, yet another lobe of energy and shield of rain will move into western WI. This will be in response to the h5 low moving up into western WI tonight. The hi-res models are in pretty good agreement on developing any area of rain over western WI after 3am in response to the vorticity advection ahead of the mid- level rain. They all show some flavor of this area of rain slowly nudging west Friday morning, turning into a deformation area of precipitation that parks itself right over the MN portion of the CWA to the west of the surface low. This likely means Friday will be characterized by light rain and drizzle pretty much all day for our MN area, with drier air working into western WI during the afternoon as a dry slot develops between the deformation region over MN and the upper low over toward central WI. Finally, the cooler temperatures we see this period means we have minimal instability. We will still see some convective showers this afternoon, but not enough instability to get lightning going, so we will be thunderstorm free from here on out. .LONG TERM...(Saturday through Thursday) Issued at 318 PM CDT Thu Apr 8 2021 On Saturday morning, rain showers finally vacate the northeastern CWA as this week's closed upper-level low travels north-northeast into Ontario. The weekend actually looks relatively dry as shortwave ridging translates southeast into the Northern Plains starting Saturday morning. Cloud cover is forecast to dissipate from west to east across MN Saturday with highs in the mid 50s. Saturday night's lows will be in the mid 30s to near 40. A slight chance of rain does exist across our extreme eastern WI counties as an occluding low pressure system bends northward from IL into eastern WI/Lake Michigan. Sunday appears to be the nicest and warmest day we could see for the rest of the period. Forecast highs are in the upper 50s to lower 60s with mostly to partly sunny skies amid northwesterly flow. Chances for rain return again Sunday night into Monday as a slowly moving upper-level trough encroaches on our region from the west. While on approach, the trough is forecast to become progressively more negatively tilted developing a weak surface low somewhere over the Upper Midwest. Differences exist within the deterministic guidance with the 12Z GFS having a stronger low over western MN by Monday morning. Meanwhile, the 12Z ECMWF and GEM have a weaker low over northern WI. Regardless, 0.5-1.0" of QPF is mostly favored within the guidance over the northern halves of MN and WI. NBM's current PoPs max out near 50% in extreme northern MN, decreasing to around 20% across our central CWA. The low pressure system should steadily occlude into Tuesday as the upper-level trough shears out and cuts off. Precip will dissipate Monday evening as low-level CAA occurs on the backside of the low. The newly formed cutoff low is forecast to stall out over the Great Lakes Tuesday into Wednesday, causing additional CAA into the Northern Plains. Mid-next week looks pretty cool with highs Tuesday dipping well into the 40s along with possible subfreezing lows Monday and Tuesday night (especially across western MN). Frost/freeze headlines may be needed in the future. Temperatures should improve slightly after Wednesday, though cooler weather will remain as ensemble guidance favors 500 mb low height anomalies over the northern/northeastern CONUS into next weekend. It may be awhile before we come close to seeing 80s again. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 654 PM CDT Thu Apr 8 2021 IFR cigs and visibilities are ongoing across central and western MN with VFR conditions continuing across east central MN and WI. Conditions will deteriorate area wide tonight with diminishing winds. Dense fog is possible later tonight where IFR conditions are ongoing. Another batch of rain will rotate in from the east/northeast late tonight and Friday. KMSP...Gusty south winds behind a boundary will slowly diminish this evening and turn more southeast before becoming light and variable overnight. Cigs should fall to IFR for most of Friday with occasional showers. /OUTLOOK FOR KMSP/ SAT...MVFR. Wind NW at 5-15 kts. SUN...VFR. Winds NW 5-10 kts. MON...CIGS VFR morning, bcmg MVFR in aftn. Winds WNW 10-20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...MPG LONG TERM...CTG AVIATION...Borghoff
Hazardous weather outlook, Apr 8, 3:34 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 334 PM CDT Thu Apr 8 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 092045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 334 PM CDT Thu Apr 8 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.